Knowledge about LSD poisoning in children is limited to sporadic case reports. In connection with the preparation of this paper, we reviewed ten previous publications see appendix), which, in total, describe LSD poisoning in 21 children ((3–12). The most commonly observed symptoms in these children were dilated pupils, hallucinations/sensory illusions, erythema, and bizarre behaviour, including unusual movements and a lack of interest in their surroundings – not unlike our patient's symptoms. Further, most of the children were perceived as anxious or distressed, while only a few were considered to be euphoric.
This contrasts with results from clinical trials with healthy adults, where LSD primarily is reported to induce a pleasant sensation (13, 14). However, adverse effects are more common with increasing doses (15, 16). Children inadvertently subjected to LSD are probably more likely to receive higher doses per kilogram of body weight than adults. This may, in part, explain why a majority of these children experienced negative effects.
The pharmacokinetics of LSD have been relatively well studied in adults at doses of 100–200 µg, which corresponds to typical drug doses for recreational use (14). LSD is rapidly and completely absorbed after oral administration. Symptoms of intoxication will generally develop within 30–45 minutes, reaching a peak after 1.5–2.5 hours. The acute, subjective effects usually subside after 9–12 hours (17), as observed in our patient. The half-life is approximately three hours, and the drug can usually be detected in blood samples up to 12 hours after a single dose (14, 15, 17). LSD is mainly metabolised to OH-LSD, which usually is present at lower concentrations than the parent drug in the blood. However, OH-LSD is concentrated in the urine, where it also has a longer detection window than LSD (up to four days), making it a good marker for LSD use (17, 18).
In the urine sample from our patient, which was collected approximately eight hours after symptom occurrence, we detected LSD, OH-LSD, and iso-LSD. Iso-LSD is not a metabolite of LSD, but it may be formed during LSD production under poorly controlled conditions. Accordingly, it can be used as an additional marker for illegally manufactured LSD. We could not detect LSD or OH-LSD in serum using our laboratory's routine method for a high-resolution toxicology screen. However, by using a more sensitive instrument LSD could be identified. The serum concentration was not quantifiable with this analytical method but was presumably low. A weak correlation between serum concentrations and symptoms has been observed in clinical trials in adults, although the results are ambiguous (15, 18).
LSD is a low-toxic substance, but serious complications, including seizures, coma, respiratory disorders, and death, have been reported in the literature (19, 20). In the historical material we reviewed, the largest reported dosage was 2 000 µg LSD, which corresponds to 10–20 standard user doses. The child in question recovered without sequelae after the poisoning. However, LSD was not detected in blood or urine samples, which leaves open the possibility that the poisoning resulted from the ingestion of another drug or that the actual dose was significantly lower than the one stated by the author (11).
There is no known antidote against LSD. Observation in hospital is recommended, along with symptomatic supportive care if required (20). Reassuring and shielding the child (and parents) is usually sufficient. Activated charcoal and gastric lavage will rarely be indicated, owing to the rapid absorption of LSD. If sedation of the child is necessary because of seizures, tachycardia, agitation, anxiety, or frightening hallucinations, a benzodiazepine, such as diazepam or midazolam, may be prescribed. Phenothiazines, including chlorpromazine, which has been suggested as a treatment option in previous reports, are no longer recommended as they may lower the seizure threshold (21).
Sweets, such as gummy bears, laced with recreational drugs have become increasingly common. This is particularly the case in the USA and Canada, partly due to the legalisation of cannabis products (22). Cannabis and synthetic cannabinoids are more often associated with this 'formulation' than LSD, but LSD products packaged as sweets are also readily available on the internet. Several cases of children ingesting toxic substances they thought were ordinary sweets have been reported (23).
Intoxication with LSD and other hallucinogenic drugs is rare in children and can be challenging to identify clinically. This is especially true for young children with limited opportunities for verbal communication, as the symptoms are mainly non-specific. Confirmatory laboratory tests may therefore be crucial diagnostic tools. We would advise clinicians who encounter paediatric patients with unexplained physical and neuropsychiatric symptoms to consider intoxication as a possible differential diagnosis. Where possible, both blood and urine samples should be obtained on admission. Many recreational drugs, including LSD, have a short half-life, and the interval between ingestion and sampling will have an impact on whether or not the substance can be detected. In addition to an initial toxicology screen, several of the larger hospitals in Norway have access to high-resolution instruments that can detect more uncommon substances that are not part of routine screening. Contacting the Norwegian Poison Information Centre can also be helpful if poisoning with an unknown substance is suspected. They can offer advice on obtaining samples and on follow-up and treatment. If mushroom poisoning is suspected, they can also arrange contact with a laboratory that offers gastric contents/vomit analysis.